Aa
Aa
A
A
A
Close
Avatar universal

Starting propranolol 10 mg tonight

Recently suffered a great deal of stress and my Dr. put me on 2.5mg olanzapine and 5 mg propranolol. Still having PVCs and it scared me. Been going on one month. Today he said to up my propranolol to 10mg morning and 10mg night. My heart rate on Holter Monitor was one low of 48 bpm and mostly around 62 to 72 during activities.
Question: How slow a heart rate is ok before I should worry? I live alone. Fear is a big thing tonight. I get a PVC every 4 to 6 regular beats sometimes I go 12 to 15 normal beats before a PVC. So hard to fall asleep! All advice will be so appreciated. I am 74 yrs old. Seeing a cardiologist soon.
2 Responses
Sort by: Helpful Oldest Newest
649848 tn?1534633700
Did you take the 5 mg Propanolol once/day or twice/day?  If you only took it once/day, going from 5 mg, once/day to 10 mg twice/day is quite a sudden jump.   Even taking 5 mg 3 times/day is 3 times more than you were taking.  Instead of 3 times/day, you might try taking it twice/day and work up, if needed.   Check with your doctor to see if such a high dose (10 mg twice/day) is necessary.

Is the blood pressure you indicated, before you started the Propranolol or after?  

As for the low heart rate - my Holder monitor indicated that my heart rate dropped into the 30’s when I slept.  My average resting heart rate is 52-60.  “Normal” heart rate is 60-100.  What type of activities were you doing when your HR was between 62-72?  And if it went down to 48 once while you had the Holter monitor, what was it the rest of the time when you were sleeping?  Although your heart rate “ranges” between 48-72, do you know what the average is?  

Try to relax, also.  Fear and anxiety can have great effects on your blood pressure and heart rate.  

There are some things you can do to try to stop the PVC’s, including relaxation techniques, reduce/eliminate stimulant intake, make sure you stay hydrated and keep electrolytes balanced, avoid alcohol and tobacco and get regular exercise.  
https://www.medicalnewstoday.com/articles/321541#_noHeaderPrefixedContent

You should talk to your doctor prior to starting a new exercise routine.  Walking is, typically, safe for most people, but again, consult your doctor if you don’t go for walks on a regular basis.
Helpful - 0
5 Comments
Thank you for your advice. I was on propranolol 5 mg twice a day. My blood pressure could be quite radical and went from 182/72 down to 140/62. My doctor increased it to 10 mg twice a day and now I have no side effect with the increase. I’m following his advice. Once I needed an ambulance ride when I was ver sick recently before taking propranolol and my pressure was a scary 210/120.  Grateful for medication. My pressure was 124/62 today. That 62 to 72 pulse was during moving boxes and climbing stairs.
I exercise ,mat type exercises, and do my stationary bike 3 times a day. No tobacco no alcohol and am on an anti inflammation and a Gout diet.
Only thing that I must be patient since my cardiologist is booked a month out.
I could really use some advice on how to handle PVCs at night. Just the sun going down makes me nervous.
I’ve been having about 3 or 4 every minute up to 10 or 12.  I’ve made myself STOP taking my pulse.
I use a little radio with ear pieces and can fall asleep listening to good music. Seems to distract me from feeling the pulse in my neck.
Nothing makes the PVCs go away. Meditation and Mindfulness do help a bit but sooner or later I get so tired.
Seems I’m on a waiting list to see our cardiologist and I’m scheduled to see him a month from now. A whole month, 30 days of this nighttime fear stuff.
This began with drinking a Cola drink back a month ago and the PVCs haven’t stopped since. In the past when I felt one or two there’s a maneuver where you bear down and it stops them. Doesn’t work now.
Guess it’s me, my dog and my trusty radio tonight. And suggestions?
Did you check the website I posted for ideas to help stop the PVC's?  I think the maneuver you're referring to is called the Valsalva Maneuver.  And, no, it doesn't always work.  

Apparently, your cardiologist's office feels that waiting a month to see the doctor won't be detrimental to your health, even though that seems like such a long time.  It will, actually, go more quickly than you think it will.  Just remember that if/when you ever feel that you're in a medical emergency, call 911 to get help.  

If meditation and mindfulness help a little bit, try them for shorter periods, so you don't get so tired and maybe more often.   Also, as I noted above, be sure to stay hydrated (water is the best) and make sure your electrolytes are balanced.  

Cola drinks have caffeine, which can affect the heart rate.  It shouldn't be affecting you, a month later. It sounds like getting your fear/anxiety under control, could go a long way towards helping get the PVC's under control.  

Good luck
Thank you Barb135. Yes, the Valsalva maneuver is a good one and actually helped last night. I managed to fall asleep listening to music with a backup of my white noise sound machine. My dog slept next to me and we were out for 7 hours. Sleep does wonders.
Im on my states healthcare and it seems that the less expensive way to go for Medicare is to wait until my cardiologist comes to visit our little healthcare facility out where I live. He’s on a regular Wednesday visit so I must wait.
A bit f history: I had obstructive cardiomyopathy in my late 30’s and was told to lose weight or I wouldn’t last 2 years. At 315 pounds I immediately got busy and in 2 years lost 143 pounds and the cardiomyopathy completely disappeared.
Now I’m 74 and got lazy over the years. I have just 40 pounds excess weight which I’m getting rid of.
I’ve had a load of stress plus PTSD issues, radical hysterectomy done and a week in the hospital with a C-diff infection. Stress accumulates I understand if we don’t deal with it and can affect your heart. I have a therapist now.
Thank you for the website! You sound like a very kind person and I’m finding this website a very encouraging place.
Now to jump on my bicycle, plug in a mountain bike tour video and workout.
Thank you so much!
I'm glad to hear you've been able to get a few hours of sleep.  You're right - sleep can do wonders for our state of mind.   It's not unusual for Medicare/Medicaid to take the least expensive route for giving care.  If you're not in a metro area, doctors can be scarce and hard to get in to see.

It does sound like you've had a fair share of issues going on and it's good that you now have a therapist to help you deal with them and hopefully, be able to move forward.   I'm happy that you're finding the website a good place to be.  

I know it's been a couple of days since my last response and I hope you've been able to sleep and relax in the meantime.  Best of luck to you and feel free to contact me any time.
Avatar universal
Took that 10mg propranolol last night and in only a few minutes felt dizzy and rather strange and tingly all over. I took it with a small amount of food and water yet it caused a very brief strange taste in my mouth.  Nothing like taking a sleep aid for instance. Found it quite scary since I’m alone and only my dog is here and she can’t speak English.
Since my doctor is out of town until Tuesday to ask any questions, I decided I’m too frightened and dizzy to take another 10 mg.
Had to do something and stay on this drug. Decided to take 5 mg 3 times a day (every 8 hrs.) so perhaps that lower dose would not make me unable to drive and I could boost it up to the doctor recommended 10 mg twice a day later on. My pharmacist told me it takes about one month for the side effects to settle down.
Did I do wrong? I don’t think so. The bottle said “Take as needed” which I found interesting.
Just took my 6 pm dose, 5 mg, and got a major tingling all over, small headache and that weird taste in my mouth.
I should be able to accept getting older, needing medicine, but I’ve never been hospitalized until recently. Just lucky I guess.
Do you think taking  5 mg 3 times a day for awhile is ok? My blood pressure is on average 134/62. Heart rate ranges between 48 and 72 bpm.  
Helpful - 0
Have an Answer?

You are reading content posted in the Heart Rhythm Community

Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.